Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Low CD4 with Hepatitis side affect
Sep 25, 2006

In last three months, my friend has taken D4T (40),3TC, NVP and some multivitamin. After that, his CD4 improved from 6 to 16 and his SGPT/ALT increase to 152. Should he changes the HIV med due to concerns about hepatitis? Can he survive as his CD4 is very low?

Response from Dr. Conway

At that CD4 count, it is essential that he be on antiviral medication, as the key to his long-term survival is clearly the recovery of his immune system that will follow. As for the elevated liver function tests, I would not be concerned about the nevirapine, as the risk of drug-associated hepatic toxicity at such a low CD4 count is much less than 1%. These elevated liver enzymes may be due to reactivation of some hepatic infection or other condition that may have been present before he went on treatment. This is occasionally seen as the CD4 count rises, is temporary and will resolve. This being said, it would be important to continue to monitor the ALT over time (perhaps every 1-2 weeks) to make sure that it is not going up further.



Previous
Changing Treatment
Next
Muscle Twitching

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement